Ask a doctor

Can a Tummy Tuck Give Rise to Heartburn?

I am 4 weeks post op and have started experiencing severe heartburn after meals. I feel like I have continuous cramping like feeling in the center of my chest that typically goes away after eating tums or a glass of milk.

Doctor Answers (3)

Heartburn (dyspepsia) after tummy tuck (abdominoplasty)

+1

I would first discuss this with your primary care physician to exclude the possibility of a more serious underlying disease such as cardiac or pulmonary causes. Other than this the increased intraabdominal pressure from the muscle plication or medication side effects could be responsible. Smaller more frequent meals could ease the discomfort.


Chicago Plastic Surgeon
5.0 out of 5 stars 44 reviews

Post Tummy Tuck heart burn

+1

Yes, a tummy tuck cause you to have heartburn.  The tightening causes the organs to compress the stomach, and if you have a hiatus hernia problem, it may be unmasked.  Stress from surgery may also cause you to get gastric irritation or even an ulcer.  I would get on antacids and talk to your doctor.

Scott E. Kasden, MD
Dallas Plastic Surgeon
4.5 out of 5 stars 46 reviews

Tummy Tuck can worsen a Pre-Existing Heartburn

+1
Stomach contents and acid are prevented from going back up the food tube (esophagus) by a valve called the gastroesophageal sphincter. When the valve does not close properly stomach contents can go up as far s the back of the mouth. Various foods and medications relax this valve allowing this to happen. With Tummy Tucks as the stomach is tightened, the intraabdominal pressure is increased resulting on a higher incidence of reflux. As the pressure resolves in a few weeks this improves in many patients. W W

Peter A. Aldea, MD
Memphis Plastic Surgeon
5.0 out of 5 stars 60 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.